Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 85, NWS Jackson, MS

March 24, 2020Bolivar County, Sunflower County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 24, 2020, 9:30 PM CDT for Bolivar County, Sunflower County, Washington County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 9:30 PM CDT (02:30 UTC)
Expired
Mar 24, 2020, 10:04 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bolivar County, MS, Sunflower County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WUUS54 KJAN 250230
SVRJAN
MSC011-133-151-250315-
/O.NEW.KJAN.SV.W.0085.200325T0230Z-200325T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
930 PM CDT Tue Mar 24 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Central Sunflower County in northwestern Mississippi...
  Northeastern Washington County in northwestern Mississippi...
  Southeastern Bolivar County in northwestern Mississippi...

* Until 1015 PM CDT.

* At 930 PM CDT, a severe thunderstorm was located 7 miles west of
  Shaw, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Shaw around 945 PM CDT.
  Holly Ridge around 1010 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3361 9098 3374 9082 3364 9052 3336 9083
TIME...MOT...LOC 0230Z 315DEG 21KT 3364 9089 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
642 
WWUS54 KJAN 250304
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1004 PM CDT Tue Mar 24 2020

MSC011-133-151-250313-
/O.CAN.KJAN.SV.W.0085.000000T0000Z-200325T0315Z/
Sunflower MS-Washington MS-Bolivar MS-
1004 PM CDT Tue Mar 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUNFLOWER...
NORTHEASTERN WASHINGTON AND SOUTHEASTERN BOLIVAR COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. 

LAT...LON 3361 9098 3374 9082 3364 9052 3336 9083
TIME...MOT...LOC 0300Z 315DEG 21KT 3350 9072 

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:03 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 24, 7:03 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
703 PM CDT Tue Mar 24 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

SHRA/TSRA activity associated with a weak cold front mainly north
of the I-20 corridor should diminish and exit the area later this
evening. Ceilings will lower overnight as has been the case in
recent nights to IFR category, and IFR category fog could develop
especially in the Pine Belt region. Stratus/fog would persist
into the early morning hours before mixing out with heating later
in the morning. VFR conditions are expected to develop at all
sites Wednesday afternoon, and surface wind should be light. /EC/

&&

.DISCUSSION...

Tonight through Wednesday: As the shortwave trough digs northeast
through the evening & overnight hours, this will help drive the
cold front into the Delta by late evening - before midnight &
stall out around daybreak in the Interstate 20 corridor. Some
residual severe threat is possible after 10PM, which is currently
what we are advertising in the ongoing graphic. However, it is
limited to any lingering convection in the northeast or any storms
in quasi- northeasterly flow. Due to that, will have to watch any
storms that can develop along the cold front & progress
southeast. Even being somewhat less, the CIPS analogs still hold
on to some large hail potential from the evening-overnight hours
with the March 18, 2013 severe hail event showing up. Expect rain
chances to dwindle by late tonight as forcing becomes limited.
Some patchy fog possible close to daybreak for areas along & south
of the front, mainly along & south of Interstate 20.

Expect continued warm but much drier afternoon Wednesday PWs fall
less than three quarters of an inch & broads-scale subsidence
builds in. With a deepening mid-level ridge over the western Gulf
of Mexico & Bay of Campeche, expect another warm afternoon. With
continued warm thermal profiles in the wake of the front, highs
will remain above normal, with some 10-15+ degrees, into the low-
mid 70s north of Interstate 20 to mid 80s to the south. Any lower
lingering clouds should clear by around midday, leading to a nice
warm & less gusty afternoon. /DC/

Thursday through Next Week:

Record like temperatures and rain free weather will prevail for the
first couple of days of the long-term forecast. A pretty stout
upper/mid-level ridge will build into the region Thursday and
Friday. Due to this, maximum temperatures for both days will be at
or near 90 degrees especially locations south of I-20! Temperatures
will begin to cool down Saturday as a cold front from the west
begins to approach the ArkLaMiss. Unfortunately the dry weather
won't stick around for long. The next chance of possible rain and
increased storm chances will be this weekend.

As mentioned before, a cold front will begin to approach the region
Saturday meaning increased rain and possible storm chances for the
upcoming weekend. Models(GFS and ECMWF) hinted at some negative
showalters meaning possible indication of thunder for both these
days. The prefrontal environment setup at this time already shows
steep lapse rates, a fair amount of instability (CAPE values show
between 500-800J/kg), and PW's are between 1.0-1.5in. Though
these components are highlighted and stand out, confidence at this
point in any severe potential is low. We are still days away from
this next system but will continue to monitor and adjust
accordingly day by day.

Temperatures will return to normal values(60s-70s) starting Sunday
after the cold front passes through and cooler weather looks to
stick around the beginning of next week. /JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  79  58  87 /  71   2   0   0
Meridian      64  79  57  87 /  57   2   0   0
Vicksburg     60  77  60  86 /  60   1   0   0
Hattiesburg   66  86  58  89 /  12   1   0   0
Natchez       65  80  60  86 /  39   3   0   0
Greenville    54  70  57  83 /  28   0   0   0
Greenwood     55  73  56  85 /  36   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 24, 3:04 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CDT Tue Mar 24 2020

ARZ074-075-LAZ009-MSZ034>036-040>043-049-252015-
Ashley-Chicot-East Carroll-Washington-Humphreys-Holmes-Issaquena-
Sharkey-Yazoo-Madison MS-Rankin-
304 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through late evening

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon

The rest of this afternoon through late evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail at least to the size of quarters.
A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Through the remainder of this afternoon, weak trees and limbs may
break and fall due to sustained winds of 20 to 25 mph and wind
gusts around 30 to 35 mph. High profile vehicles could also be
affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ018-019-025-026-252015-
Bolivar-Sunflower-Leflore-Grenada-
304 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of north central
Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through late evening

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon

The rest of this afternoon through late evening, severe
thunderstorms and tornadoes are possible. Some thunderstorms could
produce damaging winds to 60 mph and quarter to golf ball size
hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Through the remainder of this afternoon, weak trees and limbs may
break and fall due to sustained winds of 20 to 25 mph and wind
gusts around 30 to 35 mph. High profile vehicles could also be
affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ027>033-037>039-045-046-252015-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Neshoba-Kemper-
304 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through late evening

The rest of this afternoon through late evening, severe
thunderstorms and tornadoes are possible. Some thunderstorms could
produce damaging winds to 60 mph and quarter to golf ball size
hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ007-008-015-016-023>026-MSZ047-048-053>055-059>062-252015-
Morehouse-West Carroll-Richland-Madison LA-Franklin LA-Catahoula-
Tensas-Concordia-Warren-Hinds-Claiborne-Copiah-Simpson-Jefferson-
Adams-Franklin MS-Lincoln-
304 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Wednesday

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon

Through the remainder of this afternoon, weak trees and limbs may
break and fall due to sustained winds of 20 to 25 mph and wind
gusts around 30 to 35 mph. High profile vehicles could also be
affected.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ044-050>052-252015-
Leake-Scott-Newton-Lauderdale-
304 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through late evening

The rest of this afternoon through late evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail at least to the size of quarters. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

MSZ056>058-063>066-072>074-252015-
Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
304 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 24, 8:44 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
844 PM CDT Tue Mar 24 2020

MSZ018-250230-
Bolivar MS-
844 PM CDT Tue Mar 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOLIVAR COUNTY UNTIL
930 PM CDT...

At 843 PM CDT, Meteorologists were tracking a strong thunderstorm
near Watson, or 8 miles west of Rosedale, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rosedale around 855 PM CDT.
  Benoit around 920 PM CDT.

Other locations impacted by this storm include Beulah and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3379 9078 3354 9106 3370 9120 3371 9116
      3366 9109 3368 9103 3372 9106 3371 9113
      3373 9115 3377 9115 3378 9113 3377 9111
      3378 9105 3376 9103 3378 9099 3379 9099
      3381 9104 3385 9107 3387 9107 3391 9103
TIME...MOT...LOC 0143Z 312DEG 25KT 3386 9118

27

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:44 PM CDTSpecial Weather StatementJANBolivar46 min
Mar 24, 10:29 PM CDTSpecial Weather StatementJANLeflore46 min
Mar 24, 10:30 PM CDTSpecial Weather StatementJANWashington45 min
Mar 24, 11:26 PM CDTSpecial Weather StatementJANHolmes34 min
Mar 24, 11:30 PM CDTSpecial Weather StatementJANWashington45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.